Q: I know that grapefruit juice is a problem with my blood pressure pill felodipine. I wonder about other juices, like apple and orange juice. Will they affect this or my allergy medication fexofenadine? It is so hard to tell what is safe to eat or drink with your medicine.
A: Grapefruit juice can indeed cause problems with many medications, including felodipine (Plendil), simvastatin (Zocor) and atorvastatin (Lipitor). Blood levels can rise, and that may cause unanticipated side effects.
Other fruit juices may have the opposite effect on certain medications. Fexofenadine (Allegra) is an allergy medicine that might not work very well if taken with apple, orange or grapefruit juice. Such juices may dramatically reduce the absorption of fexofenadine. This could mean there is not enough medicine to relieve allergy symptoms for some people (Pharmacogenetics and Genomics, February 2011).
Many people get in the habit of taking their medicine with juice. It is probably a better idea to take pills with water. This is especially true for antibiotics, blood pressure medicine and drugs to prevent organ-transplant rejection.
Q: Seven months ago, my doctor put me on Trilipix to lower my cholesterol. By the fourth or fifth month, my blood-sugar level went from normal to diabetic high. My blood pressure also rose, to 220/120. I also got hundreds of floaters and flashes in my eyes.
The doctor crammed more and more blood pressure drugs in me, but we got no results. Then someone said that Trilipix might be at fault. I stopped the drug two months ago, and finally my blood sugar, eyesight and blood pressure all went back to normal.
I've talked to several pharmacists about this problem, and none of them knew anything about it. Neither did my doctor. Has anyone else reported these side effects?
A. Trilipix (fenofibric acid) is often used in conjunction with a statin to help get cholesterol down. High blood pressure has indeed been reported as a side effect of the drug, but we could find no mention of Trilipix raising blood sugar or triggering retinal detachment. We hope you saw your eye doctor when you noticed an increase in floaters and flashes.
Q: I have been on thyroid medication for the past year. Last fall, I noticed my hypothyroid symptoms returning: fatigue, muscle cramps and stiffness after walking just a mile of my usual three-mile walk. I also felt extremely cold, while others were comfortable.
When I saw my doctor and told him about my symptoms, he checked my thyroid levels and gave me a month's supply of Synthroid to tide me over. I had been taking generic levothyroxine.
A measure of thyroid function, my TSH level, was 3.7 on the generic. On Synthroid, my TSH was 2.5, and all my symptoms disappeared even though the dosage is the same (50 micrograms). If there is such a difference from one brand to another, how can dosage be regulated properly?
A: The Food and Drug Administration maintains that levothyroxine formulations (Levoxyl, Synthroid, etc.) are identical. Physicians who specialize in treating thyroid disorders (The Endocrine Society) disagree. They worry that patients are put at risk when they are switched between brands or generics.
People who get switched need thyroid-function tests afterward. Doses also may need to be adjusted for seasonal variation (lower TSH during the summer).
In their column, Joe and Teresa Graedon answer letters from readers. Send questions to them via peoplespharmacy.com.
Many fruit juices affect how medications work
Trilipix affects one reader's vision; and debating the effectiveness of a generic thyroid drug
We've upgraded our reader commenting system. Learn more about the new features.
Los Angeles Times welcomes civil dialogue about our stories; you must register with the site to participate. We filter comments for language and adherence to our Terms of Service, but not for factual accuracy. By commenting, you agree to these legal terms. Please flag inappropriate comments.
Having technical problems? Check here for guidance.